A Case by EB Nash

Today, I am sending you a small case… and I would like to have your comments… Patient was a lady, 75 years of age, who was suddenly seized with sickness at the stomach and vomiting of blood in large quantities; then bloody stools followed, which were at first profuse, then became small and of bloody mucus. There was great tenesmus and pain in the bowels.

Aconite, Mercurius, Nux vomica, Ipecacuanha, Hamamelis and Sulphur, all tried as well as I knew how to sel ect them at that time, but no relief came.

And at the end of twelve days my patient was rapidly going down and it looked to me as though she must die.

She had become so weak that she could not lift her head from the pillow.

By actual count the number of stools passed on cloths in the bed were 65, in 24 hours; the pains, number of passages and all symptoms were aggravated from sundown to sunrise.

Now during all this sickness this patient had been so nauseated and faint at the smell of cooking food that they had been obliged to keep the doors closed between her bedroom and the kitchen, which was two large rooms away.

I was not so well acquainted with Materia Medica then as now, and while I did not overlook the symptom did not know of any remedy that had it. But I had my Lippe text-book of Materia Medica in my carriage and I went out and got it and sat down by the bedside; determined to find that peculiar and persistent symptom and ” fight it out on that line if it took all summer. ”

I began at Aconite, and looked at the stomach symptoms of every remedy, until, the first time I remembered ever having noticed it, there it stood in plain English under Colchicum.

Then I looked in my medicine case for the remedy. None there, and I was four miles from home.

I had a box of Dunham’s 200ths under my carriage seat that had been there for over a year, but which I had never used for want of confidence in high potencies.

It was the best I could do for the present, so I dissolved a few pellets in a half-glass of cold water, and directed to give one teaspoonful after every passage of the bowels.

On my way home I stopped my horse two or three times to turn around and go back and give that poor suffering woman some medicine.

I felt guilty, but I said to myself this is Lippe’s Materia Medica, and these are Carrol Dunham’s potencies, and here is a clean cut indication for its administration, and the other symptoms do not counter-indicate.

Well, I got home.

But I started early the next morning to try and make amends for my rashness (if the patient was not dead) of yesterday.

Imagine my surprise as I stepped into the sickroom when my patient slowly turned her head upon the pillow and said, with a smile, “Good morning, Doctor”.

I had been met with a groan several past mornings. I felt faint myself then. I dropped into a chair by the bedside and remarked, “You are feeling better.”

“Oh, yes, Doctor.”

“How much of that last medicine did you take?”

“Two doses.”

“What!”

“Two doses; I only had two more stools after you left.”

“Don’t you have any more pain?”

“Pain stopped like that” (putting her hands together) “and I feel well except weakness.”

She took no more medicine, quickly recovered and was perfectly well for five years after, and finally died at 80 years of age.

I never got over that surprise. Convinced against my will, but not of the same opinion still.

It was a case of my own practice to illustrate the value of this symptom – “the smell of food cooking nauseates to faintness”, and it was also my first experience with a potency as high as the 200th.

==

Well, this is a case nerrated by EB Nash.

I would like your attention to the statement when Nash says “this is Lippe’s Materia Medica, and these are Carrol Dunham’s potencies”.

Do you know about Lippe?

Do you know about Carrol Dunham and his potencies?

In next emails, we will discuss about them….

Please send your feedback and the topics you are interested in.

Bye & enjoy your studies,

Dr. Anil Singhal, MD(Hom.)
M.: +919810264825




Leave a Comment

Do NOT follow this link or you will be banned from the site!